Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 231, NWS Fort Worth, TX

December 23, 2002Hill County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Dec 23, 2002, 6:37 PM CST for Hill County, Texas. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 23, 2002, 6:37 PM CST (00:37 UTC)
Expired
Dec 23, 2002, 7:15 PM CST
In force
38 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Hill County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 47 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 23, 6:55 PM CSTHail 1Itasca, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.6 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2002-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2002-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -140 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
446 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
-140 m²/s²
0-3 km storm-relative helicity
-121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

122 
WUUS54 KFWD 240037
SVRFTW
TXC217-240115-
/NEW.KFWD.SV.W.ETN.240036-240115/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
636 PM CST MON DEC 23 2002

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HILL COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 715 PM CST

* AT 636 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A  
SEVERE THUNDERSTORM 21 MILES WEST OF ITASCA...MOVING NORTHEAST AT 55 
MPH.  THIS STORM WILL AFFECT BLUM AND ITASCA. 

HAIL TO THE SIZE OF QUARTERS IS LIKELY. FOR YOUR PROTECTION MOVE TO A
STURDY SHELTER UNTIL THE STORM PASSES.

LAT...LON 3215 9753 3201 9740 3211 9698 3226 9709
          3224 9722

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 23, 6:15 PM CST, 22 minutes earlier.

Area forecast discussion, Dec 23, 6:15 PM CST, 22 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE FORT WORTH TX
615 PM CST MON DEC 23 2002

MORE TSRA TO CONTEND WITH THIS EVENING AS VORT LOBE ZIPS THRU. MORE
IMPRESSIVE TO SOUTH WHERE ACT WILL GET TSRA...DFW -TSRA. 850MB FRONT
MOVES THRU DFW AROUND 04Z...ACT 05Z-06Z...AND SHOULD SPELL AN END TO
TS. LINGERING ENERGY WITH UPPER SYSTEM MAY SPIT SOME PRECIP AROUND
DAYBREAK AS TINY IMPULSE MOVES THRU. EXCITABLE NGM IS OUTLIER WITH
DECENT VORT MAX AND 700MB OMEGA GENERATING 0.10 IN WATER EQUIVALENT
BULLSEYE OVER DFW TRACON TUES AM. WILL LEAVE -RA...AS SNOW PROFILE
LIKELY TO HOLD OFF UNTIL LATER IN MORNING ONCE ENERGY HAS PASSED. NO
MORE THAN FLURRIES AT BEST. WITH SFC TEMPS ABOVE FREEZING...WOULD BE
NO ACCUMULATION ANYWAY. BL MOISTURE STAYS IN PLACE TUES BELOW
FRONTAL INVERSION WITH WET GROUND AND COLD ADVECTION STUNTING
EVAPORATION AND MIXING. EVEN SO...MVFR CIGS LIKELY. 25

.AFTERNOON PUBLIC DISCUSSION 356 PM CST...
COLD FRONT CAN BE SEEN DRIVING SOUTH THROUGH NORTH TEXAS. AT 315
PM...IT EXTENDED FROM NEAR LUFKIN SOUTHWEST TO JUST NORTH OF AUSTIN.
SEVERE WEATHER IS STILL POSSIBLE THROUGH MID EVENING FOR THE
SOUTHEAST PORTION AS ANOTHER PIECE OF ENERGY MOVES TOWARDS NORTH
TEXAS (THE ENERGY IS NOW NEAR DEL RIO). HOWEVER...SINCE A
SUBSTANTIAL COLD FRONT IS SURGING SOUTH OF OUR AREA...THE MAIN
THREAT WILL BE FOR LARGE HAIL AND HEAVY RAIN AS EXCELLENT MID LEVEL
LAPSE RATES MOVE OVER SOUTHEAST TEXAS.

OVERNIGHT...COLDER LOW LEVEL AIR WILL BEGIN TO INFILTRATE NORTH
TEXAS AS THE 850 MB LOW SLIDES OFF TO THE EAST AND NORTHEAST. WITH
THE UPPER LOW SLOWLY MOVING BY TO OUR NORTHWEST...THE COLD AIR WILL
TAKE ITS TIME DIGGING INTO THE REGION...WITH THE COLDEST AIR TONIGHT
MOVING DOWN THE CAPROCK INTO WEST CENTRAL TEXAS. BY THE TIME COLD
ENOUGH AIR INFILTRATES THE REGION...PRECIP SHOULD BE QUITE LIGHT.
WITH THE RECENTLY WARM GROUND...I AM NOT EXPECTING ANY PROBLEMS WITH
FROZEN PRECIP TO OUR NORTHWEST LATE TONIGHT.

WITH SOME MID LEVEL MOISTURE PROGGED TO MOVE OVERHEAD TUESDAY...LEFT
IN A CHANCE OF LIGHT PRECIP...WHICH BY MID MORNING TUESDAY SHOULD BE
A MIX OF FROZEN PRECIP FOR THE NORTH AND NORTHWESTERN PORTIONS.
AGAIN...THE GROUND BEING RECENTLY VERY WARM...AND ONLY LIGHT PRECIP
EXPECTED...THERE SHOULD BE NO PROBLEMS. IN ANY CASE...IT WILL FEEL
LIKE CHRISTMAS WITH CLOUDY SKIES AND A COLD NORTHERLY WIND BLOWING.

THE NEXT SYSTEM WILL MOVE THROUGH THURSDAY...WITH ONLY A SLIGHT
CHANCE OF PRECIPITATION. THE WEEKEND WILL FEATURE PARTLY CLOUDY
SKIES AND SEASONABLE TEMPERATURES.

FCSTID = 30
DFW   33  39  27  49 /  50  30   0   0
ACT   38  41  29  51 /  70  20   0   0
PRX   33  38  27  49 /  60  30   0   0
DTO   32  38  26  48 /  30  30   0   0
TKI   33  38  27  49 /  50  30   0   0
DAL   33  39  28  49 /  50  30   0   0
TRL   34  39  28  50 /  60  20   0   0
CRS   39  41  29  52 /  70  20   0   0
TPL   40  42  30  53 /  60  20   0   0

.FWD...NONE.
Hazardous weather outlook, Dec 23, 4:05 PM CST, 2 hours 32 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-241000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
405 PM CST MON DEC 23 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS THE
SOUTHEAST SECTIONS OF NORTH TEXAS...GENERALLY SOUTH OF AN ATHENS...
WACO...TO KILLEEN LINE.

A COLD FRONT WILL MOVE SOUTH OF NORTH TEXAS EARLY THIS EVENING AS AN
UPPER LEVEL DISTURBANCE MOVES EASTWARD FROM NORTHERN MEXICO.  AS THE
COLD FRONT MOVES INTO SOUTH TEXAS...THE THREAT OF SUPERCELL
THUNDERSTORMS WILL DIMINISH...HOWEVER...LOW LEVEL MOISTURE AND MID
LEVEL INSTABILITY WILL BE SUFFICIENT FOR A FEW ELEVATED SEVERE
THUNDERSTORMS TO FORM ACROSS THE SLIGHT RISK AREA.  THE MAIN THREAT
FROM THESE STORMS WILL BE LARGE HAIL AND LOCALLY HEAVY RAIN WITH
SOME URBAN STREET FLOODING POSSIBLE. RAIN AND THUNDERSTORMS ARE
POSSIBLE ACROSS THE REMAINDER OF NORTH TEXAS THIS EVENING...AS
ENERGY ASSOCIATED WITH THE UPPER LOW TRANSLATES ACROSS THE REGION.
HOWEVER...INSTABILITY WILL BE LIMITED AND STORMS ARE NOT EXPECTED TO
BECOME SEVERE.  CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAINFALL WILL
BE THE MAIN THREAT.

TEMPERATURES WILL SLOWLY COOL OVERNIGHT AND LIGHT RAIN MAY BECOME
MIXED WITH LIGHT SNOW OR SLEET ACROSS THE NORTHWEST SECTIONS LATE
TOWARD MORNING...GENERALLY NORTHWEST OF A GAINESVILLE...MINERAL WELLS...TO
EASTLAND LINE.  NO SNOW OR SLEET ACCUMULATIONS ARE EXPECTED AT THIS
TIME...HOWEVER...AS TEMPERATURES COOL TO NEAR FREEZING TOWARD
MORNING...SOME SLICK SPOTS COULD DEVELOP ON BRIDGES AND OVERPASSES.

.DAYS TWO THROUGH SEVEN...
SOME LIGHT RAIN...MIXED WITH SLEET OF LIGHT SNOW IS POSSIBLE TUESDAY
MORNING...GENERALLY NORTH OF A EMORY...HILLSBORO...TO GOLDTHWAITE
LINE...NO ACCUMULATIONS ARE EXPECTED. ALL PRECIPITATION SHOULD
END TUESDAY AFTERNOON AS THE UPPER LEVEL LOW PRESSURE SYSTEM MOVES
INTO THE MISSISSIPPI VALLEY.

THERE IS A SLIGHT CHANCE OF LIGHT RAIN...POSSIBLY MIXED WITH LIGHT
SNOW ON THURSDAY ACROSS THE NORTHERN SECTIONS...AS A FAST MOVING UPPER
LEVEL DISTURBANCE MOVES ACROSS THE REGION.  NO MEASURABLE
PRECIPITATION IS EXPECTED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES ON THESE WEATHER HAZARDS.

.SPOTTER CALL TO ACTION STATEMENT...
LIMITED SPOTTER ACTIVATION IS POSSIBLE THIS EVENING SOUTH OF
AN...ATHENS...WACO...TO KILLEEN LINE.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 7:00 PM CSTSevere Thunderstorm WarningFWDEllis45 min
Dec 23, 7:21 PM CSTSevere Thunderstorm WarningFWDBosque, Hill39 min
Dec 23, 7:33 PM CSTSevere Thunderstorm WarningFWDFreestone42 min
Dec 23, 7:48 PM CSTSevere Thunderstorm WarningFWDRobertson42 min
Dec 23, 8:08 PM CSTSevere Thunderstorm WarningFWDAnderson67 min
Dec 23, 8:09 PM CSTSevere Thunderstorm WarningFWDLeon36 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.